Symbicort is a really, really odd choice as a first-line treatment.
"Long-acting beta2-adrenergic agonists (LABA), such as formoterol one of the active ingredients in Symbicort, increase the risk of asthma-related death. Data from a large placebo-controlled U.S. study that compared the safety of another long-acting beta2-adrenergic agonist (salmeterol) or placebo added to usual asthma therapy showed an increase in asthma-related deaths in patients receiving salmeterol. ... Therefore, when treating patients with asthma, Symbicort should only be used for patients not adequately controlled on a long-term asthma-control medication such as an inhaled corticosteroid or whose disease severity clearly warrants initiation of treatment with both an inhaled corticosteroid and LABA. Once asthma control is achieved and maintained, assess the patient at regular intervals and step down therapy (e.g. discontinue Symbicort) if possible without loss of asthma control, and maintain the patient on a long-term asthma control medication, such as inhaled corticosteroid. Do not use Symbicort for patients whose asthma is adequately controlled on low or medium dose inhaled corticosteroids. www.drugs.com/pro/symbicort.html
I have asthma, which is usually under control but I do wheeze when running hard. I just take a hit off of my albuterol (rescue) inhaler. And that is sufficient unless I have bronchitis or something. Symbicort and inhalers like Advair are long-acting and typically used when shorter-acting inhalers or meds like Singulair don't work. I have used them when I've had bronchitis and people with severe asthma (doesn't sound like you) use them, but only for the shortest length of time possible. Also, they take a few days of regular use to really control symptoms.
Of course, listen to your doctor and make your own decisions. I'm just sharing my knowledge and experience, not a medical opinion.
I, along with my doctor, have opted for a much more conservative approach, using albuterol for exercise-induced symptoms. It does the trick and doesn't pose the same danger. I would read up more on the FDA cautions on Symbicort and perhaps get another opinion.